Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 71, NWS Shreveport, LA

October 29, 2009Lincoln Parish, Union Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Oct 29, 2009, 1:22 PM CDT for Lincoln Parish, Union Parish, Louisiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2009, 1:22 PM CDT (18:22 UTC)
Expired
Oct 29, 2009, 1:45 PM CDT
In force
23 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Lincoln Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 122 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 1:22 PM CDTTSTM WND DMGBernice, LATREE DOWNED ON DOUBLE BRIDGES ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 29, 1:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 291822
TORSHV
LAC061-111-291845-
/O.NEW.KSHV.TO.W.0071.091029T1822Z-091029T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  NORTHWESTERN UNION PARISH IN NORTH CENTRAL LOUISIANA...

* UNTIL 145 PM CDT

* AT 117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES SOUTH OF
  BERNICE...OR 12 MILES NORTH OF RUSTON...MOVING NORTH AT 50 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SHILOH...LILLIE...SPEARSVILLE...MOUNT UNION...RANDOLPH...RUM
  CENTER...TAYLORVILLE AND LARAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

&&

LAT...LON 3262 9260 3268 9270 3301 9271 3301 9240
TIME...MOT...LOC 1822Z 198DEG 45KT 3276 9265

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 10:21 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 29, 10:21 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 AM CDT THU OCT 29 2009

.DISCUSSION...
AS UPPER TROF TO WEST DEEPENS...SQUALL LINE AND SFC FRONT
CURRENTLY REMAINS WEST OF DFW METROPLEX...AND WILL BE DELAYED INTO
CWA BY SVRL HOURS. AS A RESULT...HAVE REDUCED POPS SLIGHTLY TODAY...
KEEPING NORTHCENTRAL LA AND SOUTHCENTRAL AR IN CHANCE CATEGORY
THRU 18Z...AND KEEP LIKELY POPS AREAWIDE THRU AFTN. VERY STRONG
LOW LVL JET OF 50 TO 60 KTS WILL HAVE MORE TIME TO DESTABILIZE
ATMOSPHERE...TELLTALE STREAMING BANDS OF CONVECTION INCREASING
SOUTH OF INTERSTATE 20. THIS STRONG JET...ALONG WITH SE SFC
WINDS...CONTRIBUTING TO 12Z SOUNDING HELICITIES EXCEEDING VALUES
OF 500 AT SHV...FTW...OUN AND LZK. MORE INFO AVAILABLE WITH
SPECIAL 18Z SOUNDING RELEASES. SVR THREAT WITH PREFRONTAL DEVELOPMENT
ENHANCED FOR AFTN HOURS. FLOODING MAIN THREAT OVERNIGHT AS LOW LVL
WINDS REDUCE BY EVENING...SLOW MOVG SQUALL LINE CONTAINING VERY
HEAVY RAIN WEST OF DFW METRO...EXPECTED TO INTENSIFY WITH THIS
STRONG GULF FEED. ALSO RAISED AFTN TEMPS TO MAINLY UPPER 70S TO
AROUND 80 WITH CURRENT TEMP TRENDS AND WARM AIR ADVECTION...EVEN
IN ABSENCE OF BREAKS IN OVERCAST. 12Z SOUNDING INDICATES SMALL SFC
BASED INVERSION...IF INVERSION BREAKS THIS AFTN...BOTH
CONVECTION...AND SFC WINDS...EXPECTED TO SUDDENLY INTENSIFY./VII/

&&

.AVIATION...

THE MORNING SOUNDING SHOWS POSSIBLE STRONG WIND SHEAR ACROSS THE
AREA...AS WINDS GET UP TO 50 KTS IN THE FIRST 2000 FEET. IFR/MVFR
CEILINGS WILL CONTINUE THROUGH MUCH OF THE DAY...WITH SCATTERED
SHRA/TSRA ACTIVITY. PRESSURE GRADIENTS WILL  CONTINUE TO TIGHTEN
CREATING WIND GUSTS OF 20 TO 30 KNOTS THIS AFTERNOON. A COLD FRONT
WILL APPROACH THE AREA TONIGHT...SHIFTING WINDS TO A WESTERLY
COMPONENT WITH FROPA. SHRA/TSRA ACTIVITY WILL REMAIN COMMON IN THE
18Z TAF PERIOD...ESPECIALLY IN THE LATTER HALF OF THE PERIOD AFTER
06Z WHERE THE FRONT WILL INITIATE MUCH OF THE CONVECTION ACROSS THE
AREA. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  55  60  45  67 /  70 100 100  40  20
MLU  79  62  65  46  63 /  60 100 100  60  40
DEQ  77  54  58  42  62 /  70 100  60  20  10
TXK  76  55  60  43  62 /  70 100  80  40  20
ELD  75  55  60  43  62 /  60 100 100  40  20
TYR  81  52  58  44  66 /  70 100  60  20  10
GGG  82  54  59  42  66 /  70 100  80  40  10
LFK  84  56  64  43  69 /  70 100 100  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002-010-011-017-018.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

07/07
Hazardous weather outlook, Oct 29, 11:56 AM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU OCT 29 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1156 AM CDT THU OCT 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE...COMBINED WITH A SLOW MOVING SURFACE
COLD FRONT AND RICH LOW LEVEL MOISTURE...WILL PROVIDE FOR
WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...DAMAGING
WINDS...AND ISOLATED TORNADOES. FLOODING WILL BE A SIGNIFICANT
CONCERN WITH RAINFALL TOTALS AVERAGING AROUND 3 TO 6 INCHES
AREAWIDE...INCLUDING ISOLATED AMOUNTS OF UP TO 7 INCHES POSSIBLE
THROUGH FRIDAY. THE MOST LIKELY LOCATING FOR THE HIGHEST RAINGALL
TOTALS WIL BE ACROSS NORTHWEST LOUISIANA.

ALTHOUGH THERE WILL BE A POTENTIAL FOR BOTH SEVERE WEATHER AND
FLOODING THIS AFTERNOON AND OVERNIGHT...THE MAIN TORNADIC THREAT
WITH BE WITH THE PREFRONTAL STORMS THIS AFTERNOON...ESPECIALLY
ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...IN ASSOCIATION
WITH STORMS THAT ARE CURRENTLY STILL DEVELOPING. THE MAIN THREAT
FOR SIGNIFICANT FLOODING WILL BE TONIGHT...AS WELL AS POSSIBLE
STRONG TO DAMAGING STRAIGHT LINE WINDS ASSOCIATED WITH A SLOW
MOVING SQUALL LINE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
DURING THE EVENING FROM THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAVY RAIN WILL LINGER INTO MUCH OF THE DAY FRIDAY...WITH A
CONTINUED FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED THIS
AFTERNOON AND EVENING. LOCAL FLOODING ALSO POSSIBLE THIS
AFTERNOON...BECOMING MORE LIKELY AREAWIDE TONIGHT AND FRIDAY.
EMERGENCY MANAGERS NEED TO PREPARE FOR POSSIBLE SIGNIFICANT FLOODING.

VII

In the hours before

Local storm report, Oct 29, 1:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
110 PM CDT THU OCT 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     BOSSIER CITY            32.52N 93.66W
10/29/2009                   BOSSIER            LA   BROADCAST MEDIA

            TREES AND POWERLINES DOWN AT CHANDLER RD. AND HWY 80 OR
            ABOUT 6 MILES EAST OF LOUISIANA DOWNS

&&

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:41 AM CDTLake Wind AdvisorySHVBossier, Caddo, De Soto, Natchitoches, Red River, Sabine15 hr
Oct 29, 10:01 AM CDTRiver Flood WarningSHVCaldwell, Grant, LaSalle, Winn11 days
Oct 29, 10:22 AM CDTRiver Flood WarningSHVLincoln, Ouachita, Union7 days
Oct 29, 1:16 PM CDTTornado WarningSHVBienville, Red River29 min
Oct 29, 1:19 PM CDTSevere Thunderstorm WarningSHVLincoln, Union26 min
Oct 29, 1:33 PM CDTTornado WarningSHVLincoln, Union27 min
Oct 29, 1:55 PM CDTTornado WarningSHVUnion35 min
Oct 29, 3:16 PM CDTTornado WarningSHVBossier, Caddo44 min
Oct 29, 3:54 PM CDTTornado WarningSHVBossier, Caddo36 min
Oct 29, 3:56 PM CDTTornado WarningSHVBossier14 min
Oct 29, 4:20 PM CDTTornado WarningSHVBossier, Caddo, Webster25 min
Oct 29, 4:52 PM CDTFlash Flood WarningSHVWebster4 hr
Oct 29, 5:03 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo42 min
Oct 29, 5:07 PM CDTSevere Thunderstorm WarningSHVWebster38 min
Oct 29, 5:24 PM CDTFlash Flood WarningSHVBossier, Caddo4 hr
Oct 29, 5:27 PM CDTTornado WarningSHVCaddo48 min
Oct 29, 5:49 PM CDTTornado WarningSHVBossier, Caddo41 min
Oct 29, 5:58 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto47 min
Oct 29, 6:16 PM CDTFlash Flood Warning EmergencySHVBossier, Caddo, De Soto3 hr
Oct 29, 6:28 PM CDTTornado WarningSHVBossier, Caddo47 min
Oct 29, 6:48 PM CDTTornado WarningSHVClaiborne, Union42 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.